Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Apr 7, 2020, 7:42 PM EDT for Tuscola County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 7, 2020, 7:42 PM EDT (23:42 UTC)
- Expired
- Apr 7, 2020, 8:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Tuscola County, MI
The radar
The Detroit radar (KDTX), 96 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 7, 7:18 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
979
WUUS53 KDTX 072342
SVRDTX
MIC157-080045-
/O.NEW.KDTX.SV.W.0002.200407T2342Z-200408T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
742 PM EDT Tue Apr 7 2020
The National Weather Service in Detroit/Pontiac has issued a
* Severe Thunderstorm Warning for...
Tuscola County in southeastern Michigan...
* Until 845 PM EDT.
* At 742 PM EDT, severe thunderstorms were located along a line
extending from 10 miles north of Quanicassee to 6 miles northeast
of Essexville to Auburn, moving east at 60 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Severe thunderstorms will be near...
Quanicassee around 750 PM EDT.
Akron and Unionville around 755 PM EDT.
Caro, Cass City, Reese and Gagetown around 805 PM EDT.
Vassar and Fairgrove around 810 PM EDT.
Mayville around 825 PM EDT.
Kingston around 830 PM EDT.
Other locations impacted by these severe thunderstorms include East
Dayton, Deford, Colling, Wilmot, Colwood, Wisner, Ellington, Gilford,
Watrousville and Silverwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4371 8347 4367 8346 4367 8324 4365 8312
4333 8310 4333 8311 4332 8331 4333 8348
4341 8370 4363 8370 4362 8368 4372 8359
4373 8356
TIME...MOT...LOC 2342Z 289DEG 54KT 4373 8366 4366 8374 4361 8410
HAIL...1.25IN
WIND...<50MPH
$$
Mann3 follow-up statements
699
WWUS53 KDTX 072355
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
755 PM EDT Tue Apr 7 2020
MIC157-080045-
/O.CON.KDTX.SV.W.0002.000000T0000Z-200408T0045Z/
Tuscola MI-
755 PM EDT Tue Apr 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR TUSCOLA COUNTY...
At 755 PM EDT, severe thunderstorms were located along a line
extending from Akron to near Zilwaukee, moving southeast at 65 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
These severe storms will be near...
Akron, Fairgrove and Unionville around 800 PM EDT.
Caro around 805 PM EDT.
Vassar around 810 PM EDT.
Kingston around 815 PM EDT.
Mayville around 820 PM EDT.
Other locations impacted by these severe thunderstorms include East
Dayton, Deford, Colling, Wilmot, Colwood, Wisner, Ellington, Gilford,
Watrousville and Silverwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4370 8349 4366 8346 4367 8324 4365 8312
4333 8310 4332 8333 4333 8348 4341 8370
4363 8370 4362 8368 4372 8359
TIME...MOT...LOC 2355Z 295DEG 56KT 4358 8353 4349 8387
HAIL...1.25IN
WIND...<50MPH
$$
Mann493
WWUS53 KDTX 080006
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
806 PM EDT Tue Apr 7 2020
MIC157-080045-
/O.CON.KDTX.SV.W.0002.000000T0000Z-200408T0045Z/
Tuscola MI-
806 PM EDT Tue Apr 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR TUSCOLA COUNTY...
At 806 PM EDT, severe thunderstorms were located along a line
extending from near Caro to Reese, moving east at 60 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
These severe storms will be near...
Caro around 810 PM EDT.
Kingston around 815 PM EDT.
Mayville around 825 PM EDT.
Other locations impacted by these severe thunderstorms include East
Dayton, Deford, Wilmot, Colwood, Ellington, Gilford, Watrousville,
Silverwood and Richville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 8370 4360 8343 4362 8328 4365 8312
4333 8310 4332 8333 4333 8348 4341 8370
TIME...MOT...LOC 0006Z 288DEG 54KT 4353 8335 4344 8369
HAIL...1.00IN
WIND...<50MPH
$$
Mann216
WWUS53 KDTX 080030
SVSDTX
Severe Weather Statement
National Weather Service Detroit/Pontiac MI
830 PM EDT Tue Apr 7 2020
MIC157-080040-
/O.CAN.KDTX.SV.W.0002.000000T0000Z-200408T0045Z/
Tuscola MI-
830 PM EDT Tue Apr 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR TUSCOLA COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
southeastern Michigan.
LAT...LON 4350 8370 4360 8343 4362 8328 4365 8312
4333 8310 4332 8333 4333 8348 4341 8370
TIME...MOT...LOC 0028Z 289DEG 54KT 4342 8291 4333 8325
$$
MannWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:39 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Apr 7, 6:39 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
639 PM EDT Tue Apr 7 2020
.AVIATION...
The passage of a low pressure system and associated warm front
across cntl/srn Lower Mi combined with an influx of warm moist and
unstable air will support numerous thunderstorms this evening. Steep
mid level lapse rates, the degree of instability overhead and a
strong low-mid level wind field suggests strong to severe storms. Hi
res model solutions indicate the thunderstorms now approaching from
the west will undergo some upscale growth/improved organization as
they traverse Se Mi in the 00Z to 04Z time frame. So there is a
potential for more organized storms with high winds to have an
impact on locations from FNT south. The storms will exit east rather
quickly in the 03 to 04Z time frame. This will open the door for
some MVFR based stratus during the overnight/early Wed morning as
post frontal cold air advection undercuts the remnant deep layer
moisture. A push of warmer and drier low level air will advance
across Se Mi in the 14 to 16Z time frame on Wed, effectively eroding
lingering stratus.
For DTW...Based on upstream radar and latest hi res guidance, the
most probable time period for thunderstorms to impact metro will be
between 02Z and 04Z. The current forecast carries some strong winds
with these storms which continues to look reasonable. The warm front
has lifted northeast of metro, increasing the likelihood of surface
based thunderstorms which will make strong wind gusts to the surface
more probable.
DTW THRESHOLD PROBABILITIES...
* High in ceilings below 5000 feet overnight and Wednesday morning.
* High for thunderstorms tonight between 02-04Z.
&&
.PREV DISCUSSION...
Issued at 420 PM EDT Tue Apr 7 2020
DISCUSSION...
A respectable early season severe weather event continues organizing
during the late afternoon and is on track to affect SE Michigan this
evening. Late afternoon satellite imagery and surface observations
indicate breaks in the low clouds along and south of the warm front
that has reached the I-96 corridor and was making a run at I-69 as
of 4 PM. This sets up the target area for surface based storm
initiation from the surface low center over southern Wisconsin
southward along the cold front. The upper level wave also has a
chance to erode the cap eastward along the warm front near the Lake
Michigan shoreline. Surface based activity then merges with ongoing
elevated storms moving into central Lower Michigan. The setup
presents a chance of multiple storm modes capable of the full range
of weather hazards from large hail to damage wind and tornado risk.
Surface temperatures rising into the lower 70s in SW Lower Michigan
are helping to lift surface based CAPE toward 2000 J/kg as mid level
lapse rate reaches 8 C/km. The result is a deep instability profile
with mid level density in the hail growth thermal regime. Hourly
mesoanalysis also indicates a strong effective wind shear profile
near 50 knots along with 0-3 km helicity in excess of 300 m2/s2
along and south of the warm front. These parameters support the full
spectrum of convective modes generally starting out discrete and
then growing rapidly upscale into linear mode while becoming
increasingly forward propagating. Large hail is more likely early on
both in surface based and elevated storms before transitioning to a
damaging wind threat as convection matures. The tornado threat is
higher than usual both in discrete supercells early in the event and
possibly within mesovortex circulations in the line segments and
bows during the mid and late portions of the event which is expected
to end by midnight.
Passage of the system tonight brings weak high pressure behind for
Wednesday. There is not much of a temperature cool-down as light
west wind and afternoon sunshine help return temperatures into the
60s for one more day. Stronger low pressure moving through northern
Ontario sets the stage for another round of showers with a cold
front Wednesday night. This front brings in gusty west wind for
Thursday which carries in colder air to start a period of below
normal temperatures heading into the weekend.
MARINE...
Low pressure moving through the central Great Lakes tonight brings a
pattern of showers and strong to severe thunderstorms as the primary
marine weather concern tonight. High pressure temporarily builds in
from the Plains on Wednesday before additional wet weather arrives
Wednesday night. Low pressure moving across northern Ontario brings
a stronger cold front capable of supporting northwest gales Thursday
into Friday. Below normal temperatures move in with harsh marine
conditions expected until high pressure arrives to start the weekend
on Saturday.
HYDROLOGY...
Numerous showers and thunderstorms will move through southeast
Michigan tonight as the next round of rainfall occurs in an active
early to mid week period. Totals tonight average around a quarter
inch with localized higher amounts around a half inch possible
within any thunderstorms. A cold front sweeps showers and storms
eastward after midnight with a break expected during Wednesday
before the final round of rainfall arrives Wednesday night. Another
cold front supports this activity but without thunderstorms. The
quick hitting front currently favors rainfall totals below a quarter
inch. All told, these amounts are not expected to contribute to
flooding concerns, especially with breaks of time between systems
during Wednesday.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Watch from Thursday afternoon through Friday morning for
LHZ361>363-462>464.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....SC
DISCUSSION...BT
MARINE.......BT
HYDROLOGY....BT
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Apr 7, 4:23 PM EDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 423 PM EDT Tue Apr 7 2020 MIZ047>049-053>055-060>063-068>070-075-076-082-083-080830- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 423 PM EDT Tue Apr 7 2020 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight Thunderstorms capable of severe weather are likely tonight. The strongest storms will be capable of hail up to golf ball size and wind gusts near 70 mph along with a higher than normal tornado threat. The primary window for severe weather is between 8 pm and midnight. Storm motion will be from northwest to southeast at 30 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gusty northwest winds are possible Thursday behind a strong cold front. Wind gusts could exceed 35 mph during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-080830- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 423 PM EDT Tue Apr 7 2020 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight Thunderstorms capable of severe weather are likely tonight mainly south of Saginaw Bay. The strongest storms will be capable of hail up to golf ball size and wind gusts near 60 knots along with a higher than normal waterspout threat mainly toward Lake St Clair and western Lake Erie. The primary window for severe weather is between 8 pm and midnight. Storm motion will be from northwest to southeast at 30 knots. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Gale Watch is in effect for Thursday and Friday. Strong northwest winds are possible behind a cold front with gales possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. BT
In the hours before
Special weather statement, Apr 7, 7:41 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
741 PM EDT Tue Apr 7 2020
MIZ060-061-068-069-080045-
Livingston-Shiawassee-Genesee-Oakland-
741 PM EDT Tue Apr 7 2020
...A STRONG THUNDERSTORM WILL AFFECT OAKLAND...SOUTHERN SHIAWASSEE...
SOUTHERN GENESEE AND NORTHEASTERN LIVINGSTON COUNTIES...
At 740 PM EDT, a strong thunderstorm was located over Bancroft, or
near Durand, moving east at 55 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
This storm will be near...
Durand around 745 PM EDT.
Cohoctah, Byron and Gaines around 750 PM EDT.
Fenton, Linden and Lake Fenton around 800 PM EDT.
Holly around 805 PM EDT.
Ortonville around 815 PM EDT.
Clarkston around 820 PM EDT.
Oxford around 825 PM EDT.
Pontiac around 830 PM EDT.
Other locations impacted by this storm include Rochester Hills, Keego
Harbor, Lakeville, Waterford, Davisburg, Rankin, Holly State
Recreation Area, Rose Center, Lake Orion and Sylvan Lake.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4302 8435 4292 8346 4288 8345 4289 8317
4288 8310 4252 8308 4286 8435
TIME...MOT...LOC 2340Z 285DEG 49KT 4288 8410
RBPThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 3:58 PM EDT | Gale Watch | DTX | 36 hr | |
| Apr 7, 7:06 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Midland | 54 min |
| Apr 7, 7:08 PM EDT | Special Marine Warning | DTX | 59 min | |
| Apr 7, 7:41 PM EDT | Special Weather Statement | DTX | Oakland, Shiawassee | 64 min |
| Apr 7, 7:54 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Saginaw | 16 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.